Tornadoes · United States · Missouri · 2006
F2 tornado, Oates to Pilot Knob, Missouri, September 22, 2006
From Oates to Pilot Knob, this F2 tornado ran 25.2 miles across Reynolds and Iron counties on September 22, 2006, touching down at 2:42 PM CDT and reaching 550 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- September 22, 2006
- Touchdown
- 2:42 PM CDT (19:42 UTC)
- Path length
- 25.2 miles (40.5 km)
- Path width
- 550 yards (503 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Reynolds and Iron counties
- Touchdown point
- 37.530, -91.020
- Lift-off point
- 37.650, -90.580
- Record number
- 901
What the Weather Service recorded
The tornado touched down 2.5 miles southeast of Oates, in Reynolds County, near Forest Road 2329, then traveled northeast crossing Route J near the intersection with County Road 829. At this location it removed the roof of a pole barn, caused damage to the roof of a house and uprooted and snapped numerous trees. The damage path was around 200 yards wide and was rated F1 in intensity. As it traveled northeast, it snapped, uprooted and twisted numerous trees and caused minor roof damage to a manufactured home. As the tornado crossed Highway 49, two and a half miles north of the town of Black, it caused considerable damage. Numerous trees were snapped and uprooted, an unanchored manufactured home sustained heavy damage and was shifted 30 feet. Two automobiles were lifted distances ranging from 10 to 50 yards and two other homes sustained varying degrees of damage directly from the tornado and from fallen trees. A well defined convergent pattern was evident in the debris and eyewitnesses indicate the tornado had a multiple vortex structure. The damage path was around a third of a mile wide and was rated a high end F1 in this location. Further to the northeast, the tornado crossed Route MM around eight tenths of a mile north of Monterey. At this location an uninhabited home was completely destroyed with the walls pulled from numerous anchor bolts attached to the concrete foundation. Also, a wooden power pole was snapped at the base and numerous trees were snapped. The damage path was around a quarter of a mile wide and was rated a low end F2 in this location. The tornado then tracked northeast into Iron County about three tenths of a mile north of Munger. No injuries or deaths were reported.
As the tornado moved into Iron County from Reynolds County, it tracked northeast paralleling Route N for a mile, resulting in a long swath of continuous damage which spanned both sides of the road. Numerous trees were either uprooted or snapped, 5 homes sustained roof and exterior damage, and a mobile home was flipped on its side. The damage path was around a third of a mile wide and was rated high end F1. The tornado then narrowed and moved across the southeast portion of Snow Hollow Lake where trees were snapped and uprooted. Two homes sustained moderate damage due to the tornado and fallen trees. The damage path was about 75 yards wide and was rated F1 in intensity. The tornado continued northeast crossing Highway 21 around a mile north of Pilot Knob. Several homes on each side of the highway and a day care center on the west side received minor roof damage. Trees were also snapped and uprooted. The tornado then crossed Middlebrook Road where one home lost a portion of its roof, a mobile home sustained moderate damage and a machine shed was destroyed. This damage was rated F1 in intensity and was about 100 yards wide. The tornado then moved up the ridge line further east snapping a number of trees half way up. The tornado then crossed Route V around half a mile south of the Iron/St. Francois County line, snapping and topping trees on both sides of the road. The damage path was about 40 yards wide and was rated F1. It appears the tornado lifted just south of the Iron/St. Francois County line around a mile northeast of Route V. No injuries or deaths were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Sep 22, 2:15 PM CDT, 27 minutes earlier.
Area forecast discussion, Sep 22, 2:15 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 215 PM CDT FRI SEP 22 2006 .DISCUSSION... MAIN FORECAST CONCERN CONTINUES TO BE THAT THERE WILL BE AN EXTENDED THREAT OF SEVERE WEATHER INCLUDING TORNADOES FROM THIS AFTERNOON... THROUGH TONIGHT INTO TOMORROW. REFER TO LATEST SWODY1 AND SWOMCD FOR UPDATED DETAILS. HAVE CONTINUED TO FAVOR THE GFS OVER THE NAM BECAUSE IT CONTINUES TO LINE UP BETTER WITH THE OTHER MODELS. NAM IS DEEPER THAN THE OTHER MODELS...AND IT IS NOW SLOWER THAN THE GFS AS OPPOSED TO YESTERDAY. LIKE HAS BEEN PREVIOUSLY MENTIONED...IT WILL BE TOMORROW UNTIL THE COLD FRONT MOVES ACROSS THE REGION IN ADVANCE OF A WELL DEFINED SHORTWAVE...SO IT IS DIFFICULT TO PINPOINT ANY TIMING TO ONGOING SEVERE WEATHER. LATEST LOOK AT THE WATER VAPOR SHOWS THREE IMPULSES IN THE FAST MOVING MID-UPPER LEVEL WSWLY FLOW...ONE OVER KS...ANOTHER OVER CO AND ANOTHER OVER UT...THAT WILL SUPPLY MODEST LARGE SCALE ASCENT THE NEXT 24 HOURS. LEVEL JET WILL CONTINUE TO FEED LOW LEVEL MOISTURE INTO THE REGION...AND DEWPOINTS ARE EXPECTED TO BE IN THE 65-70F RANGE IN THE WARM SECTOR. MLCAPES THIS AFTN AND EVENING WILL RANGE FROM 1000 IN THE NRN COUNTIES TO 2500 IN AREAS ALONG AND SOUTH OF I-70...AND REMAIN RELATIVELY HIGH OVERNIGHT. AMOUNT OF INSTABILITY ON SATURDAY WILL BE DEPENDENT ON HOW MUCH PRECIPITATION IS ONGOING IN THE MORNING...BUT GFS DEPICTS SUFFICIENT INSTABILITY SUPPORTIVE OF CONTINOUS VIGOROUS DEVELOPMENT. CURRENT CLUSTER OF SVR...POSSIBLY TORNADIC SUPERCELLS OVR CNTRL/SERN MO WL CONTINUE TO PUSH NEWD IN THE SHORT TERM. BOUNDARIES FROM THIS CLUSTER AS WELL AS MODEST CONVERGENCE ALONG A FRONT OVR NERN AND CNTRL MO WILL CONTINUE TO SUPPORT THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. BOTH THE NAM/GFS HAVE A SFC LOW DEVELOPING ALONG THE FRONT BY 12Z SATURDAY MORNING IN RESPONSE TO UPSTREAM SHORTWAVE THAT WILL ALSO ACT AS FOCUS FOR STORMS. SO THE CURRENT THINKING IS THAT WE WILL SEE CONTINUED DEVELOPMENT OF CLUSTERS OF STORMS...INCLUDING LINE SEGMENTS PRODUCING SEVERE WINDS AND FAST MOVING...LONG LIVED SUPERCELLS...GIVEN 0-6KM SHEAR OF 60-80KTS...WELL INTO THE THE NIGHT AND AGAIN TOMORROW. LOW LCLS AND VERY STRONG 0-1KM SHEAR WILL LAST THROUGH THE PERIOD SUGGESTING THE CONTINUED POTENTIAL FOR TORNADOES. WILL GO WITH THE IDEA THAT THE CHANCE OF TSRA AND ACCOMPANYING SEVERE THUNDERSTORMS WILL GRAUDALLY END AS THE FRONT MOVES SEWD TOMORROW AFTN AND TOMORROW EVENING. MODELS STILL SHOW A DECENT AMOUNT OF LOW LEVEL MOISTURE AND CYCLONIC CURVATURE OVER THE AREA ON SUNDAY...SO HAVE KEPT THE MOSTLY CLOUDY CONDITIONS WITH A SLIGHT CHC OF SHRA. LOW LEVEL MOISTURE THEN DRIES UP SUNDAY NIGHT AND MONDAY UNDER LARGE SCALE SUBSIDENCE. NGM MOS TEMPS LOOKED A BIT WARM COMPARED TO THE ETA AND GFS MOS FROM TOMORROW ON...SO USED A BLEND OF THOSE TWO PLUS PERSISTENCE. FOR THE EXTENDED PERIOD (MONDAY NIGHT - FRIDAY)...LONGWAVE H500 TROF WILL BEGIN THE PERIOD OVER ERN NOAM...AND THANKS TO A REINFORCING STRONG SHORTWAVE DIGGING OUT OF CANADA...WILL RETROGRADE SOME TO THE NRN/CNTRL MS VALLEY BY MID WEEK. GFS/NOGAPS ADVERTISE A DEEPER TROF THAN THE ECMWF/CMC. WITH EXPECTED PASSAGE OF H500 TROF AXIS BY THURSDAY...RESIDUAL PIECES OF ENERGY WILL CONTINUE TO LINGER FOR ANOTHER 24HRS OR SO BEFORE TRANSITIONING INTO A NWLY FLOW REGIME. AT THE SFC...A WEAK RIDGE IS JUST E OF THE FA AT THE START OF THE PERIOD WITH SOME MOISTURE/INSTABILITY RETURN AHEAD OF APPROACHING CDFNT BY LATE TUESDAY NIGHT. CDFNT IS THEN EXPECTED TO MOVE THRU THE FA DURING THE DAYTIME WEDNESDAY/WEDNESDAY EVENING WITH CANADIAN HI PRES THEN BUILDING IN FOR LATE WEEK. BUMPED UP POPS SOME TO 20-30PCT FOR THE PERIOD FROM LATE TUESDAY NIGHT TO THURSDAY AS CONFIDENCE HAS INCREASED FOR THE MID WEEK EVENT...MAINLY CENTERED AROUND THE CDFNT. HOWEVER...ADDITIONAL STRONG SHORTWAVES REINFORCING MEAN H500 TROF POSITION FOR WEDNESDAY NIGHT INTO THURSDAY...AND A SLOWING DOWN LO LEVEL CDFNT...HAS INCREASED THE POSSIBILITY FOR POST-FRONTAL PCPN TO DEVELOP PER THE GFS MODEL. TEMPS WILL BE AOA NORMAL FOR THE EARLY PART OF THE PERIOD...BUT THEN TRANSITION TO BLO NORMAL FOR LATE WEEK WITH PRESENCE OF DEEP H500 TROF AND STRONG CANADIAN HI. BRITT/TES && .AVIATION... FOR THE 18Z TAFS...A SPECIAL 16Z SGF SOUNDING INDICATES THE WARM SECTOR AIR MASS IS BECOMING INCREASINGLY UNSTABLE AS IT MOISTENS AND HEATS...CAPE WAS IN EXCESS OF 3000 J/KG. THIS INSTABILITY CONTS TO DEVELOP NEWD AS MOISTURE SURGES TO THE NE AHEAD OF THE SFC BOUNDARY DRAPPED FROM NE MO THRU WRN MO INTO SE OK. STORMS ARE ALREADY FIRING SW OF KCOU AND EXPECT OVR THE NEXT HR OR SO...CONTINUED DEVELOPMENT IN ADVANCE OF THE BOUNDARY. THIS ACTIVITY SHOULD QUICKLY BECOME SEVERE AND WL MOVE TO THE ENE AROUND 50 MPH. THINK ACTIVITY WL REMAIN SOUTHEAST OF KUIN. REMAINDER OF THE TAF SITES SHOULD HAVE A PERIOD OF THUNDERSTORMS THIS AFTERNOON/EVENING. FOLLOWING THE GFS MODEL SOLN THIS ACTIVITY SHOULD MOVE EAST AND THEN WE SHOULD SEE ANOTHER ROUND OF STG-SVR THUNDERSTORMS EARLY SAT MRNG SPREADING NEWD IN ADVANCE OF A SFC LOW. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Sep 22, 2:01 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 201 PM CDT FRI SEP 22 2006 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 201 PM CDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH TONIGHT. AN UNSTABLE AIR MASS POSITIONED ACROSS THE REGION COMBINED WITH STRONG WIND SHEAR THOUGH A DEEP LAYER OF THE ATMOSPHERE...WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS ACROSS THE REGION THROUGH TONIGHT. SEVERAL DIFFERENT ROUNDS OF SEVERE WEATHER ARE POSSIBLE...BOTH THIS AFTERNOON AND EVENING...AND THEN AGAIN DURING THE VERY LATE NIGHT HOURS. LONG LIVED SUPERCELL THUNDERSTORMS ARE EXPECTED...AND THESE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS... LARGE HAIL...AND STRONG TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF SEVERE WEATHER ARE POSSIBLE AGAIN ON SATURDAY. THE FIRST ROUND WILL BE A CONTINUATION OF SEVERE STORMS LEFT OVER FROM LATE FRIDAY NIGHT...AND THIS MAY PERSIST THROUGH MID TO LATE MORNING. ADDITIONAL SEVERE STORMS WILL BE POSSIBLE FROM MID AFTERNOON ON SATURDAY THROUGH SATURDAY EVENING. THE STORMS ON SATURDAY WILL BE CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE REGION ON THURSDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR SPOTTER ACTIVATION. GLASS
In the hours before
Local storm report, Sep 22, 2:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 2 N CUBA 38.09N 91.40W
09/22/2006 E1.00 INCH CRAWFORD MO LAW ENFORCEMENT
&&
BMILLERLocal storm report, Sep 22, 2:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL LEASBURG 38.09N 91.29W
09/22/2006 E0.88 INCH CRAWFORD MO AMATEUR RADIO
&&
BMILLERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
7.7 hours before the tornado, 276 km from the path. September 22, 2006.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 119 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.7
- 0-3 km lapse rate
- 5.3 K/km
Springfield, MO (KSGF), 00:00Z
4.3 hours after it, 276 km from the path. September 23, 2006.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 1133 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 8.3 K/km
The surface observations
Farmington (FAM), 38 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the touchdown began at 19:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of September 22, 2006
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 22 | 2:40 PM CDT | F0 | Crawford, MO | 3.0 | 80 | |||
| September 22 | 2:42 PM CDT | F1 | Crawford, MO | 10.4 | 80 | |||
| September 22 | 3:11 PM CDT | F1 | Washington, MO | 3.1 | 150 | |||
| September 22 | 3:18 PM CDT | F1 | Jefferson, MO | 1.5 | 100 | |||
| September 22 | 3:20 PM CDT | F3 | Massac, IL | 3.5 | 125 | 2 | $500,000 | |
| September 22 | 3:30 PM CDT | F2 | Madison, MO | 25.0 | 880 | 1 | $150,000 | |
| September 22 | 4:02 PM CDT | F1 | Livingston, IL to KY | 9.3 | 500 | $365,000 | ||
| September 22 | 4:13 PM CDT | F4 | Crosstown–Murphysboro tornado, Missouri and Illinois | 27.5 | 225 | 6 | $7.8 million | |
| September 22 | 4:27 PM CDT | F1 | Crittenden, KY | 5.0 | 150 | $100,000 | ||
| September 22 | 4:38 PM CDT | F0 | Marshall, AL | 0.1 | 10 | |||
| September 22 | 4:55 PM CDT | F0 | Washington, IL | 0.1 | 20 | |||
| September 22 | 5:02 PM CDT | F2 | Iron, MO | 4.8 | 100 | |||
| September 22 | 5:05 PM CDT | F1 | Jefferson, MO | 0.7 | 100 | |||
| September 22 | 5:12 PM CDT | F0 | Marion, AR | 0.3 | 25 | |||
| September 22 | 5:15 PM CDT | F0 | Colbert, AL | 4.0 | 20 | |||
| September 22 | 5:17 PM CDT | F1 | Webster, KY | 6.0 | 150 | $150,000 | ||
| September 22 | 5:20 PM CDT | F0 | Pike, IL | 0.1 | 20 | |||
| September 22 | 5:35 PM CDT | F0 | Stone, AR | 5.2 | 25 | |||
| September 22 | 6:02 PM CDT | F2 | Blount, AL | 1.3 | 100 | $70,000 | ||
| September 22 | 6:02 PM CDT | F0 | Cook, IL | 0.3 | 50 | |||
| September 22 | 6:06 PM CDT | F1 | Marshall, AL | 3.2 | 500 | $90,000 | ||
| September 22 | 6:15 PM CDT | F1 | Izard, AR | 3.7 | 40 | |||
| September 22 | 6:22 PM CDT | F2 | Sharp, AR | 14.0 | 100 | $2,000 | ||
| September 22 | 6:23 PM CDT | F1 | Izard, AR | 8.0 | 50 | |||
| September 22 | 6:40 PM CDT | F2 | Blount, AL | 0.3 | 200 | $50,000 | ||
| September 22 | 6:52 PM CDT | F2 | Blount, AL | 4.4 | 200 | 3 | $1.5 million | |
| September 22 | 7:38 PM CDT | F1 | Daviess, KY | 4.0 | 75 | $70,000 | ||
| September 22 | 6:39 PM MDT | F0 | Grand, UT | 0.2 | 15 | |||
| September 22 | 8:01 PM CDT | F1 | Butler, MO | 0.3 | 50 | $4,000 | ||
| September 22 | 8:05 PM CDT | F1 | Madison, TN | 3.0 | 25 | $50,000 | ||
| September 22 | 8:15 PM CDT | F1 | Phelps, MO | 8.0 | 350 | $1.5 million | ||
| September 22 | 12:06 AM CDT | F0 | Graves, KY | 0.2 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.